South Dakota, 2016

Hail in South Dakota, June 23, 2016

June 23, 2016 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over northwestern Perkins County, producing hail to golf ball size north of Prairie City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over northwestern Perkins County, producing hail to golf ball size north of Prairie City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 23, 10:14 PM MST, 44 minutes earlier.

Area forecast discussion, Jun 23, 10:14 PM MST, 44 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1114 PM MDT THU JUN 23 2016

.SHORT TERM...(This Evening Through Friday Night)
Issued at 217 PM MDT Thu Jun 23 2016

20z surface analysis shows south-southeasterly winds at 10-20mph
with gusts up to 35 mph across the area. Temperatures are in the
low-min 80s across most of western SD with a few 90s in
northeastern WY. Dew points are getting into the 50s along and
south of I-90. Visible satellite shows a few cumulus trying to
form over southern Campbell Co and in the adjacent counties to the
west and south.

An upper level ridge is beginning to amplify over the Northern
Plains in response to a shortwave trough moving into the Pacific
NW per water vapor imagery. Upper level winds will be zonal with
some southerly component through this evening. A very subtle
disturbance will move through the flow this evening with
associated Vort max. Best mid-upper level forcing will be over
east-central WY and southwestern SD... allowing some weakening of
what would otherwise be a fairly strong cap. These areas have the
best chance to see a thunderstorm, a few possibly on the strong
side mainly between 00z and 06z this evening. Dew points will be
mostly in the low 50s across western SD, with 30s and 40s in
northeastern WY. Best moisture will be along NE panhandle nosing
up into southwestern SD where dew points will approach 60 degrees.
A narrow axis of instability with MUCAPE values over 1000-2000
j/kg will cover most of western SD and portions northeastern WY
due to steep low- mid level laps rates... with better moisture and
weaker cap over southwestern SD where -tsra initiation is
expected. However, best deep layer shear is further north where
upper level flow is stronger. Still, models indicate 0-6km shear
values near 30-35kts further south with modest LLJ out of south at
20-35kt and southeasterly winds 10-20 kts at surface... enough for
multicell and marginally supportive of supercells. Therefore,
there will be a chance for some large hail and... given steep
lapse rates and inverted-V type sounding... strong downburst type
winds will also be possible with any isolated cell that develops.
While low level shear will be enhanced as LLJ strengthens, model
soundings show LCL heights above 1500m... resulting in a low (but
non-zero) chance of a brief tornado over southwestern SD.

Friday will start out dry as upper level ridge begins to shift
eastward while shortwave trough and more southwesterly flow
approaches from Pacific NW. A thermal ridge will cross the area
during the day ahead of a fairly stout cold front progged to move
through as a surface low develops over southeast MT late Friday
evening and early Saturday morning. Temperatures ahead of the front
will surge into the mid-upper 90s... and perhaps a few 100s. Very
dry conditions will develop over northeastern WY where dry
southwesterly winds will pick up during the afternoon. A
thunderstorm or two could develop over south- central SD where the
best moisture/instability will reside. The cold front will bring
strong west-northwesterly winds between 03z Sat and 12z... from
west to east. Winds could gust over 40mph. A few showers and
perhaps an elevated thunderstorm could form along/ahead of the
front across northeastern WY and western SD, but moisture will be
very limited and a lot of the precip will evaporate prior to
hitting the ground.

.LONG TERM...(Saturday Through Thursday)
Issued at 217 PM MDT Thu Jun 23 2016

Cooler and dry weather is in store for the weekend as an
upper low tracks across southern Saskatchewan and Manitoba. The
exception will be a low chance for some thunderstorms possibly
lingering over parts of south central South Dakota on Saturday
morning before the cold front sweeps through and clears the
storms off to the southeast. A flat upper ridge will then build
over the western CONUS for the beginning of next week. A couple of
fairly significant waves will move through the ridge during the
first half of next week, resulting in relatively high pops and
near average temperatures. Warmer and drier weather will then
return for the end of next week.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Friday Night)
Issued At 1113 PM MDT Thu Jun 23 2016

Isolated thunderstorms will gradually end overnight. Otherwise VFR
conditions expected through Friday afternoon.

&&

.FIRE WEATHER...
Issued At 217 PM MDT Thu Jun 23 2016
FIRE WEATHER...On Friday, high temperatures will be well into the
90s and minimum relative humidity readings over northeastern Wyoming
will fall below 15 percent. Gusty southwest winds are expected to
develop over northeastern Wyoming late Friday afternoon with gusty
northwest winds developing behind a cold front that will cross the
area on Friday evening. A Red Flag Warning will be issued for
northeastern Wyoming from noon Friday through Friday midnight.

&&

.UNR Watches/Warnings/Advisories...
SD...WY...Red Flag Warning from noon Friday to midnight MDT Friday night
     for WYZ259-297-298.

&&

SHORT TERM...Ward
LONG TERM...10
AVIATION...7
FIRE WEATHER...10
Hazardous weather outlook, Jun 23, 5:09 AM MST, 17 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
609 AM MDT THU JUN 23 2016

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-241300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-
OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
609 AM MDT THU JUN 23 2016 /709 AM CDT THU JUN 23 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE BLACK HILLS AREA
TODAY. A FEW STRONG STORMS WILL BE POSSIBLE...BUT WIDESPREAD
SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA ON FRIDAY.
WIDESPREAD SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME.

HOT AND DRY CONDITIONS WILL RETURN ON FRIDAY...WITH NEAR CRITICAL
FIRE WEATHER CONDITIONS POSSIBLE ACROSS NORTHEAST WYOMING FRIDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jun 23, 8:33 PM MST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
933 PM MDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     TSTM WND GST     1 W DOWNTOWN NEWCASTLE  43.85N 104.23W
06/23/2016  E60 MPH          WESTON             WY   TRAINED SPOTTER

&&

MCKEMY
Special weather statement, Jun 23, 9:32 PM MST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1032 PM MDT THU JUN 23 2016

SDZ001-012-240500-
BUTTE SD-HARDING SD-
1032 PM MDT THU JUN 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BUTTE AND
SOUTHWESTERN HARDING COUNTIES UNTIL 1100 PM MDT...

AT 1032 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF GUSTAVE...OR 25 MILES SOUTHWEST OF BUFFALO...MOVING
EAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARDING...REDIG AND EAST SHORT PINES.

LAT...LON 4510 10383 4534 10398 4551 10357 4520 10340
TIME...MOT...LOC 0432Z 250DEG 16KT 4528 10382

MCKEMY
Special weather statement, Jun 23, 9:36 PM MST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1036 PM MDT THU JUN 23 2016

SDZ012-240500-
BUTTE SD-
1036 PM MDT THU JUN 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BUTTE COUNTY UNTIL
1100 PM MDT...

AT 1036 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTH OF HOOVER...OR 37 MILES NORTHEAST OF BELLE
FOURCHE...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN BUTTE
COUNTY.

LAT...LON 4486 10328 4503 10336 4519 10300 4488 10296
TIME...MOT...LOC 0436Z 250DEG 16KT 4497 10323

MCKEMY
Special weather statement, Jun 23, 9:54 PM MST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1054 PM MDT THU JUN 23 2016

SDZ001-240530-
HARDING SD-
1054 PM MDT THU JUN 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARDING COUNTY UNTIL
1130 PM MDT...

AT 1054 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTH OF REDIG...OR 11 MILES SOUTH OF BUFFALO...MOVING
NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
REVA AND SLIM BUTTES.

LAT...LON 4523 10352 4549 10368 4578 10312 4539 10296
TIME...MOT...LOC 0454Z 238DEG 27KT 4543 10347

MCKEMY
Special weather statement, Jun 23, 10:06 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1106 PM MDT THU JUN 23 2016

SDZ001-002-240545-
HARDING SD-PERKINS SD-
1106 PM MDT THU JUN 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARDING AND WEST
CENTRAL PERKINS COUNTIES UNTIL 1145 PM MDT...

AT 1106 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF SLIM BUTTES...OR 12 MILES SOUTHEAST OF BUFFALO...MOVING
EAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
REVA...SORUM...PRAIRIE CITY AND SLIM BUTTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4531 10337 4551 10353 4575 10292 4546 10273
TIME...MOT...LOC 0506Z 249DEG 31KT 4546 10336

CARSTENS
Special weather statement, Jun 23, 10:49 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1149 PM MDT THU JUN 23 2016

SDZ001-002-240630-
HARDING SD-PERKINS SD-
1149 PM MDT THU JUN 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HARDING AND
NORTHWESTERN PERKINS COUNTIES UNTIL 1230 AM MDT...

AT 1149 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF PRAIRIE CITY...OR 29 MILES SOUTHWEST OF
HETTINGER... MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LODGEPOLE AND PRAIRIE CITY.

LAT...LON 4548 10307 4574 10304 4594 10261 4554 10237
TIME...MOT...LOC 0549Z 249DEG 26KT 4562 10291

JOHNSON

The radar

The Rapid City radar (KUDX), 173 km away, was scanning. The volume nearest the first event began at 05:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Perkins

When
June 23, 10:58 PM MST
Where
Perkins County, 10.9 mi NNW of Prairie City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.680, -102.890

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639645.